Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 25, NWS Pueblo, CO

May 26, 1998Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 26, 1998, 2:44 PM MDT for Pueblo County, Colorado. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 2:44 PM MDT (20:44 UTC)
Expired
May 26, 1998, 3:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:50 PM MDTHail 1.5Pueblo, CO
May 26, 3:29 PM MDTHail 0.75Pueblo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS1 KPUB 262045 RRA
SVRPUB
COC101-262145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 345 PM MDT

* AT 240 PM MDT...RADAR SHOWED A SEVERE STORM 7 MILES NORTHWEST OF
  DOWNTOWN PUEBLO...OR BETWEEN PUEBLO WEST AND PUEBLO...MOVING
  NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED WILL BE ACROSS HIGHWAY 50 WEST BY 300 PM MDT
THEN CROSSING INTERSTATE 25 FROM PINON TO PUEBLO THROUGH 320 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE
TORNADOES. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.

LW/SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:40 PM MDT, 4 minutes earlier.

Area forecast discussion, May 26, 2:40 PM MDT, 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT TUE MAY 26 1998

WILL KEEP THIS SHORT AS TORNADO WATCH IN THE PROCESS OF BEING
ISSUED.  LIMITED DATA AS FRAME DOWN...HOWEVER PUX RADAR INDICATES
THAT SEVERE THUNDERSTORM CURRENTLY DEVELOPING SOUTHEAST OF
WALSENBURG.

SHORTWAVE TO ROTATE FROM CENTRAL/SOUTHERN CALIFORNIA AT 12Z
TUESDAY TO A NORTHWEST UTAH TO SOUTH-CENTRAL COLORADO LINE BY 00Z
WEDNESDAY AND THEN TO A SOUTHERN MONTANA TO WESTERN NEBRASKA
CONFIGURATION BY 12Z WEDNESDAY.

WITH PLENTIFUL MOISTURE/INCREASING SHEAR AND SHORTWAVE WILL
CONTINUE WITH WIDELY SCATTERED/SCATTERED THUNDERSTORMS WITH SOME
SEVERE ALONG AND EAST OF FRONT RANGE THROUGH EVENING.  MINIMUM
TEMPERATURES TO RUN 2F TO 5F HIGHER ON WEDNESDAY MORNING AS
COMPARED TO TUESDAY EASTERN SIDE WITH MINS SIMILAR TO YESTERDAY'S
VALUES OVER THE SAN LUIS VALLEY.

"7"

In the hours before

Special weather statement, May 26, 12:15 PM MDT, 2 hours 29 minutes before
COZ060>081-270600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT TUE MAY 26 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN APPROACHING UPPER LEVEL DISTURBANCE IN COMBINATION WITH
ADEQUATE MOISTURE AND INCREASING WIND SHEAR WILL ALLOW WIDELY
SCATTERED THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION THIS
AFTERNOON AND EVENING.

SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF THE FRONT
RANGE WITH THE GREATEST THREAT CURRENTLY OVER EL PASO...CROWLEY
AND KIOWA COUNTIES.

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY...MAINLY
AFTER 2PM.

7
Special weather statement, May 26, 12:15 PM MDT, 2 hours 29 minutes before
COZ060>081-270600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT TUE MAY 26 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN APPROACHING UPPER LEVEL DISTURBANCE IN COMBINATION WITH
ADEQUATE MOISTURE AND INCREASING WIND SHEAR WILL ALLOW WIDELY
SCATTERED THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION THIS
AFTERNOON AND EVENING.

SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF THE FRONT
RANGE WITH THE GREATEST THREAT CURRENTLY OVER EL PASO...CROWLEY
AND KIOWA COUNTIES.

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY...MAINLY
AFTER 2PM.

7

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:05 PM MDTSevere Thunderstorm WarningPUBHuerfano65 min
May 26, 3:37 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.